WebMD
Font Size

Rebound Congestion

Rebound congestion is a constant nasal stuffiness (congestion) that develops from the overuse of decongestant medicine sprays. This type of congestion occurs even when a person is not experiencing allergies or other coldlike symptoms.

Rebound congestion can develop from using nasal decongestant sprays frequently for 3 or more days. As decongestant sprays wear off, sinus membranes swell, causing congestion, and a person may respond by using a higher dose of decongestant. If the cycle continues, a person builds up a tolerance by using larger and larger doses until congestion occurs whenever the person does not take the medication.

Rebound congestion can lead to addiction to decongestant nasal sprays.

ByHealthwise Staff
Primary Medical ReviewerPatrice Burgess, MD - Family Medicine
Specialist Medical ReviewerDonald R. Mintz, MD - Otolaryngology
Last RevisedSeptember 12, 2012

WebMD Medical Reference from Healthwise

Last Updated: September 12, 2012
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.